Florida, 2018Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018
December 1 to 3, 2018 · NWS TAE · 11 events in 6 counties and zones
A significant flooding and severe weather event unfolded over the tri-state area during early December as showers and thunderstorms spread northward across the area for multiple days. The most noteworthy impact over the weekend was heavy precipitation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant flooding and severe weather event unfolded over the tri-state area during early December as showers and thunderstorms spread northward across the area for multiple days. The most noteworthy impact over the weekend was heavy precipitation. Widespread rainfall totals reached 5-7 inches throughout the area with some localized heavier amounts near 10 inches. This resulted in flash flooding and river flooding across numerous counties. In addition, five tornadoes touched down, including one in southeast Alabama, two in southwest Georgia, one in the Florida panhandle, and one in the Florida big bend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 1, 11:40 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Dec 1, 11:40 AM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1240 PM EST Sat Dec 1 2018
.AVIATION...
[Through 18Z Sunday]
While mainly SHRA around the TAF sites, chances for TSRA will
increase this afternoon. Expect gusty winds with the TSRA. TAFs
show the best timing of the TSRA, but cannot completely rule out a
storm outside of the advertised timing. While chances should
decrease some tonight, expect an increase in convective activity
early tomorrow morning. Cigs and vsbys will be variable throughout
the afternoon but overall expect mainly IFR to MVFR conditions.
&&
.PREV DISCUSSION [951 AM EST]...
.NEAR TERM [Through Today]...
An active period of weather begins today as a developing llvl jet
drives a moist and increasingly unstable airmass into the region.
Unusually high PWAT's around two inches will be found across the
region today so as thunderstorm coverage increases during the
morning hours the storms will become very efficient rain producers.
Latest WPC qpf depicts a large area of 2-4 inch rainfall forecast
over the western half of our CWA and given recent wet trends
flooding is definitely a concern. Severe storms remain a threat as
well esply over se AL, far sw GA and the panhandle. Combination of
high shear and instability suggests a tornado or two is possible
along with damaging wind potential.
.SHORT TERM [Tonight Through Monday]...
Plume of moisture on southwesterly flow will keep showers and
thunderstorms in the forecast through this period as a cold front
works into the southeast US, stalls as upper support moves away
and waits for the next upper disturbance to push it through the
area at the tail end of the short term and beginning of the long
term period. Today's convection will be across the eastern third
of the CWA with additional development north of this area and east
of the front. Severe threat will begin to diminish in the evening
hours then ramp back up Sunday morning as the front begins to
stall. SPC has added a slight risk for severe storms across
southern Georgia and a marginal risk across the rest of the CWA.
Damaging winds and an isolated tornado or two will be possible.
The front will finally be pushed along Monday into Tuesday. Flash
flooding will be a real threat through the period and reference
the hydrology section below for details.
.LONG TERM [Monday Night Through Saturday]...
The front clears the Big Bend Monday night with high pressure
building in and dry conditions through Friday. Temperatures will
fall back below normal through Wednesday then a slight warming
trend as the high pressure moves east and warm air advection
commences. All in time for the next weather system to affect the
southeast US Saturday. GFS and Euro are in decent agreement
handling the system next weekend.
.MARINE...
Strong south winds of 20 to 25 knots will continue through
tonight with seas building to 8 feet today into tonight. Winds
slightly decrease to moderate levels Sunday through Tuesday with
seas remaining elevated. A cold front will move through the marine
waters Tuesday with winds becoming strong once again.
.FIRE WEATHER...
Widespread rainfall will preclude any fire weather concerns through
the period.
.HYDROLOGY...
A flash flood watch is in effect for areas along and west of a
Tallahassee to Albany line. Expected rainfall amounts have
increased somewhat with 5 to 7 inches in the watch area with the
heaviest amounts expected in the Florida panhandle. East of the
watch, 2 to 4 inches can be expected. Flash flooding can be
expected and river flooding as well with the basins across the
Florida panhandle having the highest risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 69 78 68 76 53 / 70 70 60 80 30
Panama City 69 75 67 73 52 / 70 70 60 80 20
Dothan 66 74 61 70 46 / 60 60 70 70 10
Albany 66 76 63 71 48 / 70 70 70 70 10
Valdosta 67 78 68 75 52 / 70 70 60 80 40
Cross City 69 79 69 77 59 / 60 60 50 70 50
Apalachicola 69 75 69 75 55 / 70 70 60 80 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Sunday evening for Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
Jackson-Leon-Liberty-North Walton-South Walton-Washington.
High Rip Current Risk through Sunday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 7 AM EST /6 AM CST/ Sunday for Coastal
Bay-Coastal Gulf-South Walton.
GA...Flash Flood Watch through Sunday evening for Baker-Brooks-
Calhoun-Clay-Colquitt-Decatur-Dougherty-Early-Grady-Lee-
Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
Worth.
AL...Flash Flood Watch through Sunday afternoon for Coffee-Dale-
Geneva-Henry-Houston.
GM...Small Craft Advisory until 7 AM EST Sunday for Apalachee Bay or
Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Mexico Beach FL from 20
to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
&&
NEAR TERM...Johnstone
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Fieux
MARINE...Scholl
FIRE WEATHER...Johnstone
HYDROLOGY...SchollIn the hours before
Special weather statement, Dec 1, 7:54 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
754 AM CST SAT DEC 1 2018
FLZ007>009-108-011430-
Central Walton FL-Holmes FL-South Walton FL-North Walton FL-
754 AM CST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON AND SOUTHWESTERN
HOLMES COUNTIES UNTIL 830 AM CST...
At 754 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Eglin Air Force Base, or 8 miles north of Santa Rosa
Beach, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Freeport, Eucheeanna,
Douglass Crossroad, Portland, New Home, Knox Hill, Argyle and Rock
Hill.
LAT...LON 3052 8638 3080 8604 3065 8590 3063 8592
3061 8591 3046 8619 3047 8620 3049 8619
3050 8620 3047 8623 3049 8625 3047 8630
3048 8634
TIME...MOT...LOC 1354Z 231DEG 47KT 3050 8624Special weather statement, Dec 1, 11:11 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1211 PM EST SAT DEC 1 2018
FLZ018-019-028-118-127-128-011745-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Coastal Taylor FL-
1211 PM EST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WAKULLA...NORTHERN
TAYLOR...SOUTHWESTERN JEFFERSON AND SOUTHWESTERN MADISON COUNTIES
UNTIL 1245 PM EST...
At 1211 PM EST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of St. Marks, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Perry, Goose Pasture, Hells Half Acre, Iddo, Ebb, Secotan, Boyd,
Lamont, Eridu, Cabbage Grove, Scanlon, Econfina, Lake Bird, Hampton
Springs, Sirmans and Shady Grove.
LAT...LON 2995 8384 3012 8417 3019 8409 3019 8408
3020 8407 3046 8377 3021 8342
TIME...MOT...LOC 1711Z 229DEG 54KT 3007 8398Local storm report, Dec 1, 11:26 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1226 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM MARINE TSTM WIND 17 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018 M59 MPH GMZ755 FL MESONET
GUST TO 59 MPH AT THE C TOWER AT 20 METER
ELEVATION.
&&
DVDLocal storm report, Dec 1, 11:32 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1232 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM MARINE TSTM WIND 18 S SAINT GEORGE ISLAN 29.41N 84.86W
12/01/2018 M40 MPH GMZ755 FL MESONET
STATION SGOF1, 18 S SAINT GEORGE ISLAND.
&&
DVDLocal storm report, Dec 1, 12:09 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
109 PM EST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM MARINE TSTM WIND SHELL POINT 30.06N 84.29W
12/01/2018 M41 MPH WAKULLA FL MESONET
SITE SHPF1 MEASURED A WIND GUST OF 41 MPH.
&&
DVDSpecial weather statement, Dec 1, 12:39 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EST SAT DEC 1 2018
FLZ008-010-012-108-112-011945-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
139 PM EST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR BAY...SOUTHEASTERN WALTON AND
SOUTHWESTERN WASHINGTON COUNTIES UNTIL 245 PM EST/145 PM CST/...
At 139 PM EST/1239 PM CST/, Doppler radar was tracking a strong
thunderstorm 15 miles south of Santa Rosa Beach, moving northeast at
55 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Springfield, Hiland Park,
Ebro, Southport, Seminole Hills, Dirego Park, College Station, Gulf
Resort Beach, Bayou George, West Panama City, Seaside, Bahama Beach,
Biltmore Beach, Sunnyside, Brannonville, Bunker and Vicksburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM EST/600 PM CST/ for
the Panhandle of Florida.
LAT...LON 3038 8612 3039 8610 3039 8611 3041 8610
3052 8599 3026 8547 3009 8583 3022 8605
3027 8623
TIME...MOT...LOC 1839Z 223DEG 49KT 3016 8620
42-DVDEvent by event
5 flash flood, 2 tornado, 2 flood, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Bay
- When
- December 1, 1:47 PM CST to 1:53 PM CST
- Where
- Bay County, 8.04 mi NW of Vicksburg to 7.45 mi NNW of Vicksburg
- Rating
- EF0
- Path length
- 2.4 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.409, -85.748
A brief EF0 tornado occurred in a rural, forested area of northern Bay county. There were no structures in its path. Damage consisted of trees down, which corresponded to a dual-pol tornadic debris signature from KEVX radar.
Lightning, Washington
- When
- December 1, 1:55 PM CST
- Where
- Washington County, 1.5 mi SSW of Wausau
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.610, -85.590
A house was struck by lightning near Ben Road and Highway 77. Smoke was observed but no flames.
Flood, Gadsden
- When
- December 1, 5:56 PM EST to 9:00 PM EST
- Where
- Gadsden County, 0.75 mi ENE of River Junction to 1.15 mi NE of Dogtown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 30.684, -84.828
Minor flooding was reported on a few road in Gadsden county.
Flash Flood, Holmes
- When
- December 1, 7:13 PM CST to 10:15 PM CST
- Where
- Holmes County, 0.8 mi ENE of Bonifay to 1.18 mi WSW of Bonifay
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 30.784, -85.667
Many local roads were flooded near Bonifay, including the intersection of Highway 90 and Highway 79. That intersection was impassable with cars stalling. Some flooding of homes was also reported in the area.
Flash Flood, Jackson
- When
- December 1, 7:17 PM CST to 10:15 PM CST
- Where
- Jackson County, 2.52 mi N of Graceville to 0.45 mi N of Malone
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 30.986, -85.505
There were widespread reports of water covering roadways across Jackson county, making them impassable. Many cars were stalling in high water with some cars in ditches.
Flash Flood, Jackson
- When
- December 1, 7:49 PM CST to 10:15 PM CST
- Where
- Jackson County, 4.04 mi S of Graceville to 4.16 mi S of Graceville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.892, -85.519
The Florida Highway Patrol reported a road closed due to high water at Danford Bay Road and Highway 77.
Flash Flood, Jackson
- When
- December 1, 7:58 PM CST to 10:15 PM CST
- Where
- Jackson County, 0.5 mi S of Sink Creek to 0.33 mi S of Sink Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.613, -85.151
The Florida Highway Patrol reported water over the road near the intersection of Bigbone Lane and Highway 71.
Flash Flood, Jackson
- When
- December 1, 8:15 PM CST to 10:15 PM CST
- Where
- Jackson County, Marianna to 0.61 mi N of Marianna
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 30.770, -85.230
The public reported via social media that Caledonia Street in Marianna was flooded with debris from Hurricane Michael floating.
Thunderstorm Wind, Holmes
- When
- December 2, 5:05 AM CST
- Where
- Holmes County, 2.37 mi E of Bonifay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 30.780, -85.640
A tree was blown down along Highway 90 along with a power line.
Flood, Gadsden
- When
- December 2, 7:00 PM EST to December 3, 7:00 AM EST
- Where
- Gadsden County, 3.01 mi NNE of Mount Pleasant to 2.61 mi NNE of Mount Pleasant
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.690, -84.670
A bridge washed out on Peck Betts Road due to a long duration of rainfall.
Tornado, Madison
- When
- December 3, 2:34 AM EST to 2:39 AM EST
- Where
- Madison County, 3.06 mi NNE of Hamburg to 4.18 mi NNW of Cherry Lake
- Rating
- EF1
- Path length
- 2.15 mi
- Path width
- 279 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.609, -83.485
An EF1 tornado with 100 mph winds touched down in Madison County early Monday morning. The path length was 2.17 miles. One mobile home was shifted off its blocks. A small outbuilding was swept off its foundation and rolled several feet. Another mobile home nearby was shifted slightly and the blocks underneath are now tilted. Considerable tree damage was present throughout the path. There were no injuries or fatalities.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
- Winter Storm and Winter Weather in South Dakota, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788131, 788598, 788599, 788600, 788601, 788602, 788603, 788604, 788605, 788606, 788356.